Alabama, 2003

Damaging Wind in Alabama, June 18, 2003

June 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 1:10 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT WED JUN 18 2003

THE AIRMASS HAS DESTABILIZED OVER AL THIS AFTERNOON, AND CONVECTION
IS BEING ENHANCED BY A VORT MAX RAPIDLY APPROACHING FROM THE WEST.
THE 12Z PW AT BMX WAS OVER 2 INCHES, AND ALTHOUGH MODELS SHOW IT
HAS DROPPED SOME, IT LIKELY REMAINS HIGH.  AFTER CONSIDERING
THESE FACTORS AND OUR VERY LOW FLASH FLOOD GUIDANCE VALUES, I HAVE
DECIDED TO CONTINUE THE FLASH FLOOD WATCH TONIGHT FOR ABOUT THE
NORTHERN TWO THIRDS OF MY AREA.  THIS AREA WILL INCLUDE A FEW
MORE COUNTIES TO THE SOUTH.  THERE MAY BE MORE OF THE SAME TOMORROW,
BUT IT APPEARS WE WILL FINALLY DRY OUT THIS WEEKEND. GFS MOS
TEMPERATURES LOOK GOOD SO I HAVE MADE ONLY MINOR CHANGES.

.PRELIMINARY NUMBERS...
BHM 71 85 70 86 67 / 60 60 30 30
MGM 71 87 72 88 68 / 50 60 30 40

.BHM...FLASH FLOOD WATCH TONIGHT ZONES 11>15-17>38.
Hazardous weather outlook, Jun 18, 12:27 PM CST, 6 hours 21 minutes before
ALZ011>015-017>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON...GENERALLY ALONG
AND NORTH OF INTERSTATE 20.  THIS FLASH FLOOD WATCH WILL BE
EXTENDED FURTHER SOUTH FOR TONIGHT.  WITH THE GROUND SATURATED IN
MANY SPOTS...ADDITIONAL HEAVY RAINFALL WILL PRODUCE QUICK RUNOFF AND
CAUSE FLASH FLOODING.

THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL
DAYS. A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA...
WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS
THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT
REMAINING HIGH.  ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM
DEVELOPMENT THROUGH THIS EVENING.  THE STORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A SURFACE FRONT WILL MOVE INTO SOUTHERN ALABAMA FRIDAY...AND SLOWLY
RETURN NORTHWARD AGAIN NEXT WEEK.  THEREFORE...SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF
LOCALIZED HEAVY RAIN AND DAMAGING WINDS.  DECREASING CHANCES
ARE EXPECTED FRIDAY THROUGH SUNDAY.  AS THE FRONT RETURNS
NORTHWARD...RAIN CHANCES GO UP AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 18, 4:49 PM CST, 1 hour 59 minutes before
ALZ043-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT WED JUN 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ELMORE COUNTY UNTIL 615 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM.

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WETUMPKA...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WETUMPKA THROUGH 615
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

MINOR FLOODING IS POSSIBLE.  VERY HEAVY RAINFALL CAN BE EXPECTED IN
A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND
DRAINAGE AREAS.

LAT...LON 3268 8620 3255 8635 3244 8610 3253 8593
Special weather statement, Jun 18, 6:27 PM CST, 21 minutes before
ALZ012-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT WED JUN 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 815 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SULLIGENT...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY
AND VERNON THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3401 8831 3387 8844 3358 8804 3382 8797

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 18, 6:48 PM CST to 6:52 PM CST
Where
Lamar County, Sulligent
Measured
50 kt (58 mph) estimated gust
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
33.900, -88.133

Several trees and power lines were blown down in and around the city of Sulligent. The most concentrated damage was on the west side of town. Small hail also accompanied the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369733.